Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Nashville, TN

July 4, 2023Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 4, 2023, 9:54 PM CDT for Perry County, Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 9:54 PM CDT (02:54 UTC)
Expired
Jul 5, 2023, 1:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 158 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS54 KOHX 050254
FFWOHX
TNC135-181-050600-
/O.NEW.KOHX.FF.W.0004.230705T0254Z-230705T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
954 PM CDT Tue Jul 4 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southwestern Perry County in middle Tennessee...
  Northwestern Wayne County in middle Tennessee...

* Until 100 AM CDT.

* At 954 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clifton.

This includes the following streams and drainages...
  Beech Creek including Leatherwood, Whiteoak Creek and Eagle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3543 8803 3545 8804 3547 8803 3548 8799
      3550 8798 3547 8786 3534 8777 3532 8778
      3532 8802 3533 8802 3535 8801 3537 8801
      3537 8802 3539 8803 3539 8801 3539 8799
      3540 8797 3541 8797 3542 8798

FLASH FLOOD...RADAR INDICATED

$$

LaRosa

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 9:41 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 4, 9:41 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
941 PM CDT Tue Jul 4 2023

...New UPDATE...

.UPDATE...
Issued at 935 PM CDT Tue Jul 4 2023

Adjusted pops slightly given latest radar trends. Thunderstorms
continue across the southwest, with some radar estimates
indicating 2+ inches has fallen with some amounts closer to 3".
Currently have a flood advisory for the area with the heaviest
rainfall so far and there could be some isolated flooding in low
lying / flood prone areas.

Showers and isolated thunderstorms are expected to drift slowly
eastward overnight. Given the cloud cover, and for areas that saw
rain earlier in the day, do think we will at least have some
haze/fog overnight.

&&

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 220 PM CDT Tue Jul 4 2023

Most of the convective activity today has been focused along the
plateau. High res models continue to favor the plateau through the
evening hours in addition to the western counties for scattered
showers and storms. A few showers and storms could linger through
the overnight hours as a weak shortwave disturbance approaches the
area. More scattered showers and storms are expected on Wednesday.
There will be plenty of instability across the area but shear will
be on the weak side with effective bulk shear values between 10
and 15 kts. With that said, some isolated instances of gusty winds
with the storms can't be ruled out but widespread severe chances
don't look to be in the cards.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 220 PM CDT Tue Jul 4 2023

The coverage of showers and storms should be higher on Thursday
as a weak shortwave traverses the quasi zonal upper flow. An
additional wave will pass through on Friday but the timing of the
passage looks like development will favor areas east of I-65 more
so than locations west of I-65. Some drier air will filter into
the area behind Friday's wave but that won't do much for knocking
down PoPs on Saturday as another wave follows in the footsteps.
The zonal flow will also gradually transition to semi-
northwesterly by Sunday with yet another wave and higher PoPs.

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Tue Jul 4 2023

All quiet at TAF sites with VFR conditions, but radar trends show
increasing TCU across southwestern Middle Tennessee. Have put in
some VCTS at BNA and MQY this evening, and will monitor further
impacts. Otherwise, expect FG again tonight with similar time
frames and VIS reductions as last night. After 12Z tomorrow,
expect improving VIS with some afternoon shower chances especially
for BNA, MQY, SRB, and CSV.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  91  72  90 /  40  50  40  70
Clarksville    72  92  71  89 /  30  30  20  70
Crossville     65  83  65  83 /  50  50  30  60
Columbia       70  90  71  88 /  60  40  40  70
Cookeville     68  86  68  85 /  50  50  40  60
Jamestown      67  84  66  83 /  30  40  30  60
Lawrenceburg   69  89  69  88 /  50  50  40  70
Murfreesboro   70  91  70  90 /  40  50  40  70
Waverly        70  91  70  88 /  40  40  30  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Adcock
SHORT TERM...Reagan
LONG TERM....Reagan
AVIATION.....05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:57 PM CDTAreal Flood AdvisoryOHXPerry, Wayne3 hr
Jul 5, 12:11 AM CDTAreal Flood AdvisoryOHXRobertson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.